Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Xanax and sustiva/Trizivir???
Mar 30, 2002

I just changed my therapy from Crixivan, Norvir, and Combivir, because I was begining to have fat redistribution, to Sustiva and Trizavir. Is it safe to take Xanax with this combination? My Dr. says I may not need Xanax anymore, and I should not have a problem, and my pill book says do not combine these combinations? I have been on Benzo's for about 5 years.

Response from Dr. Aberg

Actually you should not have been taking benzodiazepines (benzos) with the crixivan/norvir (indinavir/ritonavir) because that combination could have resulted in increased levels of the xanax (alprazolam) and could cause serious adverse events such as increased sedation. If the xanax or any benzodiazepine level gets too high, you can actually suppress breathing and result in coma or even death.

The fact that you took xanax for years while on the protease inhibitors suggest that the xanax level did not get too high. Sustiva may cause a similar interaction. I would be cautious with stopping the xanax all at once as you may experience rebound or withdrawal symptoms. If you and your doctor agree to stop this, I would favor you do it slowly with dose reductions and not stop all at once.



Previous
how many HAART-options in one poz-life?
Next
STI Prospects

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement